Montana, 2013High Wind in Montana, August 17 to 18, 2013
August 17 to 18, 2013 · NWS TFX · 2 events in 1 county or zone
A band of mid level moisture moving through the region helped isolated afternoon and evening showers develop over a few days.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of mid level moisture moving through the region helped isolated afternoon and evening showers develop over a few days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 17, 2:43 AM MST, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 17, 2:43 AM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
343 AM MDT Sat Aug 17 2013
.DISCUSSION...
Saturday through Monday...Warm and dry conditions will continue to
dominate the short term period as a Ridge of high pressure
continues to reside over the four corners region of the
Southwestern United States. A shortwave disturbance will flatten
the ridge over the area and produce a more zonal flow pattern
across the region. This shortwave and associated moisture will
bring more moisture and slightly cooler temperatures to the area.
However most of the moisture will remain high in the atmosphere
with only a slight increase to precipitation chances over the
weekend. Temperatures will be cooler than the previous
days...however only by 10 degrees or so and still above seasonal
averages by 5 degrees or more. This will allow for another day of
near critical fire weather...with slightly higher RH values and a
better chance of windy conditions. No highlites have been issued
for fire weather concerns at this point. Further details can be
found in the fire weather discussion. Suk
Monday night through Saturday...A flat upper level high pressure
ridge will be over the zones Monday night with the jet to the north.
A weak shortwave will cross the zones Tuesday but the airmass will
remain very dry and most convection should be north of the border.
The ridge will sharpen Wednesday and upper level flow over the zones
will switch to the southwest. This will allow moisture to move up
underneath the ridge and bring some instability across mainly the
southwest zones. Moisture will continue to move into the zones from
the southwest on Thursday and the airmass will become increasingly
unstable with isolated to scattered afternoon thunderstorms
spreading across the region. A low pressure trof to the west will be
approaching the West Coast Thursday night and move on shore by
morning. A shortwave ahead of this trof will keep convection in the
forecast through the night. The shortwave will move east of the
zones by Friday although the flow aloft will remain unsettled. The
airmass will again become unstable in the afternoon along with a
chance of thunderstorms through Saturday. Zelzer
&&
.AVIATION...
UPDATED 0440Z.
Current satellite imagery shows weak upper level trough stretching
from southeast Alberta to the ID Panhandle moving faster and
bringing greater cloud coverage than forecast models had been
indicating. Not a big impact given that ceilings should remain above
10000 ft, but enough to adjust cloud timing and coverage in latest
KCTB/KGTF/KHVR Tafs. Have also added mention of VCTS vcnty KCTB
tomorrow aftn. Elsewhere, smoke from wildland fires in the western
portion of Montana and from eastern Idaho will keep thin layers of
high clouds over central and southwest MT overnight and much of
tomorrow. Surface winds remaining light through the overnight hours.
Waranauskas
&&
.FIRE WEATHER...
UPDATED 0945Z. Near critical fire weather conditions are expected
again Saturday afternoon over Southwest and South Central Montana.
Afternoon humidity will drop to low values of 10 to 15 percent
across the lower elevations with slightly higher values across the
higher terrain. A weak mid level boundary passing through the
region Saturday afternoon could bring somewhat breezy westerly
winds, mainly along and near the Continental Divide. Not expecting
a major wind shift or strong winds from this boundaries. Breezy
winds combined with low humidity could result in critical fire
weather conditions Saturday afternoon. Confidence remains high for
humidity less than 20 percent and near 50 percent for winds over 15
mph Saturday. As a result, will hold off on fire weather highlights
at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 90 57 88 54 / 10 30 10 10
CTB 86 53 84 50 / 10 10 0 0
HLN 90 58 89 56 / 20 20 10 10
BZN 91 51 89 49 / 10 20 10 10
WEY 84 41 82 38 / 10 10 20 10
DLN 88 50 87 49 / 10 10 10 10
HVR 89 59 87 56 / 10 30 20 0
LWT 87 55 84 53 / 10 30 20 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Suk
LONG TERM...ZELZER
AVIATION...ZELZER
weather.gov/greatfalls
Hazardous weather outlook, Aug 17, 4:00 AM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
500 AM MDT SAT AUG 17 2013
MTZ008-012-014-015-048>050-052>055-181100-
BEAVERHEAD-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
500 AM MDT SAT AUG 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
LOW AFTERNOON HUMIDITY AND BREEZY WESTERLY WINDS WILL RESULT IN AN
INCREASED FIRE DANGER ON SATURDAY. CRITICAL FIRE WEATHER
CONDITIONS ARE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MTZ009>011-013-044>047-051-181100-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-FERGUS-
500 AM MDT SAT AUG 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Wind, North Rocky Mountain Front
- When
- August 17, 4:00 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
Strong winds measuring 50KT (58MPH) were reported 13 miles WSW of St Mary, MT at the Logan Pass visitors center.
High Wind, North Rocky Mountain Front
- When
- August 18, 6:00 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
Strong winds measuring 60KT (69MPH) were reported 13 miles WSW of St Mary, MT at the Logan Pass visitors center.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 17 to 31, 20135 injured · 1 event
- Damaging Wind in Arizona, August 17, 2013$25,000 · 1 event
- Damaging Wind in Arizona, August 17, 2013$20,000 · 60 kt wind · 1 event
- Flood and Damaging Winds in Florida, August 17, 2013$9,000 · 50 kt wind · 8 events
- Hail in Kansas, August 17, 20131 in hail · 6 events
- Flash Flooding and Debris Flow in Utah, August 17 to 21, 20136 events
- Hail and Damaging Winds in Georgia, August 17, 20131 in hail · 6 events
- Damaging Wind and Lightning Strike in Florida, August 17, 2013$11,000 · 52 kt wind · 2 events
- Heavy Rain in North Carolina, August 17, 20132 events
- Flash Flood and Heavy Rain in Arizona, August 17, 2013$10,000 · 2 events
- Flash Flooding in North Carolina, August 17 to 18, 20132 events
- Dust Devil in Wisconsin, August 17, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474892, 474893.